Tennessee, 2023

High Wind in Tennessee, February 9, 2023

February 9, 2023 · NWS MRX · 2 events in 2 counties and zones

A mountain wave event occurred during the morning of the 9th, resulting in high winds and downed trees across portions of the East Tennessee mountains and adjacent foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mountain wave event occurred during the morning of the 9th, resulting in high winds and downed trees across portions of the East Tennessee mountains and adjacent foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 9, 6:46 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 9, 6:46 AM EST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
646 AM EST Thu Feb 9 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 251 AM EST Thu Feb 9 2023

Key Messages:

1. Strong winds expected in the Smokies, with windy conditions
elsewhere in the east TN mountains, the Cumberland plateau, and
higher elevations of southwest Virginia.

2. Scattered rain showers expected across much of the area today,
but rainfall amounts will be light.

Discussion:

Line of showers was situated from middle Tennessee down through
Alabama to the Gulf coast early this morning. As predicted, quite
nicely by high res CAM guidance I might add, the line is rapidly
falling apart as it moves east and upper level support pulls away to
the north. While this trend should continue, still expect at least
enough light rain to warrant some likely to categorical PoPs in the
southern plateau and far southern valley locales. Further north,
especially north of I-40 in the TN valley, downslope flow and waning
upper level support should result in only some isolated to scattered
rain showers. Another brief round of rain will follow 3-5 hours
behind the initial push, as the surface cold front moves in from the
west. Expect rainfall to be east of the CWA shortly after the
evening commute.

Otherwise, strong winds have developed ahead of this system in the
east TN mountains and adjacent foothills. Wind headlines are either
currently ok, or will be ok in short order. Camp Creek has been
gusting over 50 mph for a few hours now, and Cove Mountain has very
recently topped 60 mph, so the high wind warning is in good shape
right now. The wind advisory is likely fine in the remaining high
elevation spots of the east TN mountains and southwest Virginia.
Admittedly though, winds are lagging a little in the plateau.
Believe the wind advisory should still be fine there too as wind
gusts nearing 30mph are occurring near Oneida and the low level wind
field will only increase over the next few hours.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 251 AM EST Thu Feb 9 2023

Key Messages:

1. A system will bring rain and snow to the southeastern U.S.
Saturday through Sunday with limited confidence on the location and
magnitude of impacts in our region. The best chances for
accumulating snow are in higher elevation places Saturday night into
Sunday morning with an increase in potential again Sunday night.

2. A warming trend will follow with rain chances returning by
Tuesday into Wednesday.

Friday through Sunday

At the start of the period, broad troughing will be in place across
the central U.S. A cooler airmass will also be in place due to a
frontal boundary that will have stalled off to our southeast. By
Friday night, the southern portion of the trough will become cut off
as it traverses towards the southeastern U.S. Cyclogenesis will take
place heading into Saturday with the intensification and progression
of this system being the main focus of the whole extended period.
The initial result for Saturday will be increasing
PoPs/precipitation coverage through the day. Initially, the lower
levels will be warm enough for the region to remain as rain.

Saturday night, the low will continue to intensify along the
Atlantic coast with CAA, height falls, and loss of solar heating
leading to better chances for a changeover to snow. The consensus is
also for precipitation to continue through much of Sunday,
especially in eastern portions of the area. Deterministic and
ensemble guidance is in decent agreement with this general trend,
but differences still remain on both the western extent of
precipitation and magnitude of CAA and dynamic cooling. Overall,
confidence is better for accumulations in higher elevation locations
with a wide range of suggestions for the western extent of
accumulating snowfall and/or precipitation as a whole. There is also
uncertainty as to how much of a role downsloping will play early in
the night before low-level winds become more westerly towards early
Sunday morning. Another consideration will be the need for efficient
snowfall rates to overcome the recently mild conditions. As the low
moves off to the northeast Sunday night, chances for accumulating
snow will be focused mainly in northeast Tennessee and southwest
Virginia as most sources suggest an overlap of precipitation and
sufficiently cold lower levels. Given the remaining uncertainty,
messaging will still be kept fairly broad, illustrating that there
is potential of impactful wintry weather, but the location and
magnitude are still largely unknown.

Monday through Wednesday

Heading into next week, the storm system will eject off to the
northeast with height rises leading to a gradual warming trend. By
Tuesday into Wednesday, another more negatively tilted closed low
will progress to our northwest, bringing a return of PoPs to the
area. Based on the warming trend and general pattern, precipitation
will be all rain within the region with any instability likely
remaining well to our south.

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM EST Thu Feb 9 2023

Flight categories should be mostly VFR through the period. Still
have a chance of some occasional SHRA with the cold front passage
between 17z-21z time frame, but expect mostly rain free
conditions. Some guidance hints at some MVFR CIGS behind the front
later today, but confidence is pretty low so kept categories VFR
for now. Otherwise, gusty winds are the only other concern. Gusts
of 20-25kt seem to be a lock for all sites, but would not be
surprised to see a few gusts near 30kt at KTYS and KTRI later
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  41  58  40 /  70  10  10  10
Knoxville McGhee Tyson Airport, TN  67  40  55  37 /  40   0  10  10
Oak Ridge, TN                       65  38  56  35 /  40   0  10  10
Tri Cities Airport, TN              67  40  54  35 /  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Johnson-Marion-Morgan-Scott TN-
     Sequatchie-Southeast Carter-Southeast Monroe-Unicoi.

     High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Washington VA-Wise.

&&

SHORT TERM...CD
LONG TERM....BW
AVIATION...CD
Hazardous weather outlook, Feb 9, 3:37 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 AM EST Thu Feb 9 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 AM EST Thu Feb 9 2023 /237 AM CST Thu Feb 9 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds, with gusts to around 60 mph, will occur in the
Smokies today. Windy conditions are also expected over the
plateau, northeast tennessee mountains and higher elevations of
southwest Virginia. Gusts of 40 to 45 mph are expected in those
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A low pressure system is expected to develop and impact portions
of the southeastern U.S. Saturday into Sunday, bringing rain and
snow. Confidence remains low on the extent and location of
impacts in our region, but the higher elevations have the best
chance to see accumulating snowfall. The timing of possible
changeover and accumulations are Saturday night into Sunday
morning with an increase in potential again by Sunday evening.
Stay tuned to forecast updates as the details become more clear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southeast Greene

When
February 9, 8:30 AM EST
Where
Southeast Greene forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 70 mph gust was measured at Camp Creek Elementary School.

High Wind, Sevier/Smoky Mountains

When
February 9, 9:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

An 88 mph gust was measured at Cove Mountain. Several trees were blown down around the Great Smoky Mountain National Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074854, 1074853.